What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 30, 12:11 PM MST, 5 hours 14 minutes earlier.
Area forecast discussion, May 30, 12:11 PM MST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
111 PM MDT Tue May 30 2023
.SHORT TERM...Tonight and Wednesday. Showers and thunderstorms
will continue to impact central and eastern Idaho. While showers
and thunderstorms are forecast through this evening almost
everywhere, the main focus will be along the southern and eastern
benches across the Snake Plain and Magic Valley and into the
central mountains and eastern highlands. This is where the
"higher" risk for heavier rainfall, although given slow storm
movement and quite a bit of moisture in the atmosphere...heavy
rainfall and the associated risk of additional flooding is
possible. Gusty winds over 40mph are still possible with storms
across the Snake Plain, Magic Valley and South Hills into this
evening. Overnight, a few showers are forecast across the central
mountains with a couple of lightning strikes possible. For
Wednesday, the daily repeat of showers and storms is there. There
is a chance everywhere, but the focus again is from the
southern/eastern benches north and west into the central
mountains. The "higher risk" of heavier rainfall shifts to the
central mountains, Magic Valley and South Hills. As with today
though, the risk of flooding is there due to slow storm movement.
The threat of winds over 40mph, with gusts over 50mph possible,
exists across similar areas as today. Any storm both days may
also produce small hail. Keyes
.LONG TERM...Thursday through next Tuesday.
An area of low pressure working through the Four Corners region
Thursday will continue to work E/NE as a secondary area of low
pressure moving onshore to Oregon is absorbed into a broad 500 mb
upper level trough situated directly over the Rocky Mountains. PWATs
will remain around 140 to 180 percent of normal each day through
next Tuesday keeping our active, unsettled weather pattern going
with slow moving thunderstorms capable of producing heavy rainfall
rates. Ensemble and deterministic models support this solution well
with long-range models all in relatively close agreement. High
temperatures Friday and Saturday will be the coolest during the
period in the 60s to mid 70s as a ridge of high pressure developing
over the Pacific NW and portions of WRN/NRN Idaho ushers in warmer
temperatures even as moisture works over the west over the
Continental Divide into ERN Idaho. Afternoon highs Tuesday will be
feeling much warmer in the 70s to mid 80s with little change each
day to showers and thunderstorms that will peak in coverage and
intensity each afternoon and evening becoming increasingly isolated
after sunset through the overnight and early morning hours. MacKay
&&
.AVIATION...Our active weather pattern continues across ERN Idaho for Tuesday
with another round of scattered afternoon thunderstorms beginning to
develop late this morning that will increase in coverage and
intensity later today. HREF probabilities show a 70 to 90 percent
chance of thunderstorms for all terminals with wind gusts up to 45
kts, small hail, and heavy rain expected with stronger thunderstorms
that develop. Predominant VFR conditions are expected outside of
showers and thunderstorms with storms capable of MVFR/IFR VIS/CIGS
as they move on station. Thunderstorms starting in the mountains
will work out onto the Snake Plain this afternoon and evening as a
more organized line of convection pushes north after sunset with
mostly dry conditions returning overnight outside of some isolated
mountain showers. Much of the same is expected for Wednesday with
thunderstorms again developing late in the morning and continuing
into the afternoon and evening hours. HREF probabilities Wednesday
show a 50 to 70 percent chance of thunderstorms at KPIH, KIDA, and
KDIJ and a 60 to 80 percent chance at KBYI and KSUN. MacKay
&&
.FIRE WEATHER...A slow moving low pressure system will work through
southern California and into the southern Great Basin through this
week. Scattered showers and thunderstorms are likely through much of
the week. Locally heavy rain and gusty winds are likely near
thunderstorms.
13
&&
.HYDROLOGY...We are dropping the FLOOD ADVISORY for Bear Lake
County as more widespread flooding, other than the Bear River
itself, has subsided. We have also dropped all of the warnings and
the one watch EXCEPT for the Big Wood at Hailey due to dropping
levels and bigger impacts not expected at the moment. Otherwise,
portions of central and eastern Idaho are under a MARGINAL RISK
for excessive rainfall through Saturday. Any heavy rainfall on top
of already swollen/flooding rivers and streams will cause rapid
rises, even if they are short-lived. Keyes
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, May 30, 1:57 PM MST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
257 PM MDT Tue May 30 2023
IDZ062-063-302145-
Caribou Range ID-Blackfoot Mountains ID-
257 PM MDT Tue May 30 2023
...A thunderstorm west of Blackfoot Reservoir moving northeast
across the northern part of the reservoir through 345 PM MDT...
At 255 PM MDT, Doppler radar was tracking a thunderstorm near
Chesterfield, moving northeast at 20 mph.
HAZARD...Wind gusts to 35 mph, brief moderate rain, and occasional
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blackfoot Reservoir, Wayan, Henry and Grays Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Blackfoot Reservoir, you may want to head to shore and
seak shelter. Remember, lightning can strike out to 10 miles from
the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4280 11179 4295 11192 4322 11151 4299 11130
TIME...MOT...LOC 2055Z 235DEG 18KT 4293 11178
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...35 MPH
HustonSpecial weather statement, May 30, 3:05 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Pocatello ID
405 PM MDT Tue May 30 2023
IDZ059-302230-
Franklin/Eastern Oneida Region ID-
405 PM MDT Tue May 30 2023
...A strong thunderstorm will impact portions of central Oneida
County through 430 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holbrook Summit, or 10 miles west of Malad, moving northeast at 20
mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malad, Pleasantview and Holbrook Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 11255 4214 11259 4233 11240 4218 11221
TIME...MOT...LOC 2204Z 233DEG 18KT 4217 11246
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CroppSpecial weather statement, May 30, 3:42 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Pocatello ID
442 PM MDT Tue May 30 2023
IDZ054-055-302330-
Eastern Magic Valley ID-Lower Snake River Plain ID-
442 PM MDT Tue May 30 2023
...A line thunderstorms southwest of American Falls Reservoir will
lift slowly northeast through the reservoir through 530 PM MDT...
At 440 PM MDT, Doppler radar was tracking a line of thunderstorms 8
miles northwest of Neeley, moving northeast at 15 mph.
HAZARD...Wind gusts to 30 mph, moderate rain, and occasional
lighting.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
American Falls, Neeley, Lake Walcott, western American Falls
Reservoir and Aberdeen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. If
recreating on American Falls Reservoir, now would be a good time to
move to shore.
&&
LAT...LON 4257 11326 4266 11340 4306 11290 4285 11266
TIME...MOT...LOC 2240Z 230DEG 11KT 4281 11303
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HustonSpecial weather statement, May 30, 3:45 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Pocatello ID
445 PM MDT Tue May 30 2023
IDZ063-064-302315-
Big Hole Mountains ID-Caribou Range ID-
445 PM MDT Tue May 30 2023
...A thunderstorm will impact Palisades Reservoir through 515 PM
MDT...
At 444 PM MDT, Doppler radar was tracking a thunderstorm over
northern Palisades Reservoir, moving northeast at 15 mph.
HAZARD...Wind gusts to 30 mph, brief moderate rain, and occasional
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palisades Reservoir and Irwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. If
recreating on Palisades Reservoir, move to shore now.
&&
LAT...LON 4315 11117 4329 11133 4349 11109 4345 11104
4320 11104
TIME...MOT...LOC 2244Z 239DEG 13KT 4326 11113
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HustonSpecial weather statement, May 30, 5:16 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Pocatello ID
616 PM MDT Tue May 30 2023
IDZ051-052-054-055-068-074-075-310145-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Shoshone/Lava Beds ID-Wood River Foothills ID-
Big Lost Highlands/Copper Basin ID-Lower Snake River Plain ID-
Lost River Valleys ID-
616 PM MDT Tue May 30 2023
...Strong thunderstorms lifting northeast through the central Snake
River Plain through 745 PM MDT...
At 614 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Carey to 20 miles southeast of
Picabo to 24 miles south of Craters Of The Moon to 17 miles northeast
of Minidoka. Movement was northeast at 15 mph.
HAZARD...Wind gusts to 45 mph, half inch hail, very heavy rain, and
frequent lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carey, Craters Of The Moon, Laidlaw Corrals Airport, Bear Trap
Airport, Pilar Butte and Coxs Well Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. If
recreating near Craters of the Moon, you should move to safety now.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4360 11368 4348 11328 4337 11306 4328 11264
4284 11326 4293 11361 4304 11382 4319 11410
TIME...MOT...LOC 0014Z 223DEG 13KT 4319 11396 4312 11375 4302 11353
4297 11330
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
HustonSpecial weather statement, May 30, 5:23 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
623 PM MDT Tue May 30 2023
IDZ053-054-058-310115-
Upper Snake River Plain ID-Marsh and Arbon Highlands ID-
Lower Snake River Plain ID-
623 PM MDT Tue May 30 2023
...A strong thunderstorm near Pingree will impact Fort Hall and
Blackfoot through 715 PM MDT...
At 621 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pingree, moving northeast at 15 mph.
HAZARD...Wind gusts to 40 mph, half inch hail, heavy rain, and
occasional lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blackfoot, eastern American Falls Reservoir, Fort Hall Buffalo Lodge,
Rose, Fort Hall Eagle Lodge, Fort Hall Lincoln Creek Lodge, Fort Hall
Townsite, Springfield, Rockford, Moreland, Pingree, Groveland and
Wapello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4295 11255 4311 11281 4343 11251 4316 11209
TIME...MOT...LOC 0021Z 230DEG 14KT 4311 11261
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Huston